Jump to content

Is this a med error?

Posted

I’m not sure if this is a med error. I asked my preceptor and she says it’s not, but I’m not sure if she’s telling the truth.

Pt admitted in the ER and received 50 mg of vistaril ( one time order. No time intervals stated on order) at 10am i didn’t see the Order until after giving the med

Pt was then admitted to med surg unit at 12pm and then was given Vistaril 50mg every 6 hr PO ( that was the order ) at 13:45

So my problem is: did I give vistaril too soon? The order on my floor says vistaril 50 mg every 6 hours. The ER order had no time interval on the order. So the patient got 100 mg over 3.5 hours. The patient is fine no problem. I am unsure if I should report it or not because I don’t want to get in trouble. My preceptor says it’s not a problem but I don’t trust her.

Please help I’m so stressed.

AlwaysLearning247, BSN

Has 6 years experience.

I wouldn’t say med error per say. More of a miscommunication between pharmacy, the ordering provider, etc. Sometimes a provider will order a one time dose in the emergency room and the same medication will be ordered Q however many hours when they get to the floor. In that circumstance I clarify with the provider if they want to hold or change times. If it is something like the patient got their IV antibiotic prior to coming to the floor I have pharmacy change the time so I don’t double dose them.

I’m sure everything is fine with the patient, don’t beat yourself up. This is a learning experience. Next time someone is admitted to the floor check the medications administered in the ER. Also verify medications per the med rec, many patients take their meds at home prior to coming to the hospital and the providers sometime still order them. Good luck!

FolksBtrippin, BSN, RN

Specializes in Psychiatry, Pediatrics, Community, Nurse Manager. Has 5 years experience.

Not a med error. 100 mg of vistaril isn't too much to get at one time.

But it is a situation for clinical judgment. Was the vistaril for anxiety? Was it PRN? Was the patient anxious at the time you gave it?

And why do you not trust your preceptor? That isn't good.

RNNPICU, BSN, RN

Specializes in PICU. Has 13 years experience.

Depends. This could be a loading dose and then have scheduled doses begin once on the floor. Next time just clarify if you should give the dose now or at the 6 hours after the first dose.

kbrn2002, ADN, RN

Specializes in Geriatrics, Dialysis. Has 19 years experience.

I'm agreeing with your preceptor. Not a med error. The initial dose given in the ER was a separate one time order. When the q 6 hr order was received on the floor it was correct to initiate that order when you got it. Having two doses fairly close together isn't a problem in this case.

I am wondering though why you are worried about this to the point of seeking opinions here instead of listening to your preceptor? Your first sentence you indicated you thought she might be lying, your last sentence you flat out said you don't trust her. That's not a good reflection on your relationship and not the best learning environment for you if you are going to be continually second guessing her. Do you have good reason to think she's lying? Has she given you any reason to not trust her?

This has happened to me as well with a migraine cocktail that was given 3 hours or so before in the ED and then patient came up to me and new order put in scheduled Q8 to start now... I almost gave it and then caught it and called the MD not sure exactly how much time had passed at that point probably 4-5 hours but the DR gave me the OK to give meds early if patient still had a headache and didn’t have a problem with it. I could see this easily happening and why your concerned. In the future I would call MD to clarify for peace of mind...the only way to know for sure is to call and make a note of it. Frustrating but we have to double check past given meds and call when things don’t line up.